Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 36, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 10, 2001, 1:53 PM CDT for Monroe County, Wisconsin. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 2001, 1:53 PM CDT (18:53 UTC)
- Expired
- May 10, 2001, 2:45 PM CDT
- In force
- 52 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Monroe County, WI
The radar
The La Crosse radar (KARX), 48 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 2:00 PM CDT | Hail 1 | Cashton, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 101853 SVRLSE WIC081-101945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 153 PM CDT THU MAY 10 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 245 PM CDT * AT 151 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 7 MILES WEST OF CASHTON...OR ABOUT 13 MILES NORTH OF VIROQUA...MOVING EAST-NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR CASHTON AT 200 PM CDT... NEAR NORWALK AT 230 PM CDT... NICKEL SIZED HAIL AND DOWNED TREES IN COON VALLEY HAVE BEEN REPORTED WITH THIS STORM. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWoS. $$ BAUMGARDT &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:53 AM CDT, 2 hours earlier.
Area forecast discussion, May 10, 11:53 AM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1153 AM CDT THU MAY 10 2001 ...SEVERE WEATHER THREAT APPEARS TO MAINLY HAIL THIS AFTERNOON AND POSSIBLY DAMAGING WINDS... LOOKING AT THE 12Z ETA...IT SHOWS DEW POINTS CLIMBING INTO THE LOWER 60S AND TEMPERATURES CLIMBING UP INTO THE 70S ACROSS THE AREA. THIS SEEMS REALLY REALISTIC CONSIDERING THE DEW POINTS ARE ALREADY HOVERING AROUND 60 AND THE TEMPERATURES ARE CURRENTLY RANGING FROM THE MIDDLE 60S TO AROUND 70. BY MODIFYING THE DECORAH SOUNDING TO 75 TEMPERATURE AND 63 DEW POINT GENERATES CAPES OF AROUND 2500 J/KG AND LIFTED INDICES AS LOW AS MINUS 7. WITH A WET BULB ZERO HEIGHT OF 10,200 FEET...PRIMARY THREAT APPEARS TO BE LARGE HAIL. THEY HAVE ALREADY HAD REPORTS OF NICKEL AND DIME SIZE HAIL IN POCAHONTAS COUNTY WHICH IS IN NORTHWEST IOWA. THIS CORRESPONDED TO VILS BETWEEN 55 AND 60. HOWEVER...WITH THE SHEAR INCREASING THIS AFTERNOON...STRONG WINDS COULD BE A POSSIBILITY LATER ON THIS AFTERNOON. THE MAIN FOCUS FOR THE CONVECTION WILL BE THE COLD FRONT WHICH IS SITUATED JUST WEST AND NORTH OF OUR AREA AND OUT FLOW BOUNDARIES FROM LAST NIGHTS CONVECTION. IN ADDITION...THE RUC 40 MODEL SHOWS A SURFACE LOW DEVELOPING NEAR DES MOINES THIS AFTERNOON AND THEN MOVES NORTHEAST. FINALLY...AN UPPER LEVEL VORT MAX OVER THE DAKOTAS WILL BE MOVING ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. .LSE...NONE. BOYNE
In the hours before
Local storm report, May 10, 10:07 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1007 AM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM LAKE CITY MN 1 INCH HAIL
05/09/01 WABASHA REPORTED BY THE PUBLIC.
BOYNELocal storm report, May 10, 10:32 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1032 AM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 5 S BELLECHESTER MN 1 INCH HAIL
05/09/01 WABASHA REPORTED BY THE PUBLIC
BOYNESpecial weather statement, May 10, 11:07 AM CDT, 2 hours 46 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-101800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1107 AM CDT THU MAY 10 2001 HAZARD - THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. TIMING - THIS AFTERNOON AND EVENING. LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL AND SOUTHWEST WISCONSIN. DISCUSSION - A COLD FRONT WILL MOVE SLOWLY THROUGH THE REGION THIS AFTERNOON AND EVENING. IN ADDITION...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE UPPER MIDWEST THIS AFTERNOON. THESE TWO SYSTEMS WILL COMBINE TO PRODUCE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE AND THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. SPOTTER INFORMATION - SPOTTER ACTIVATION WILL BE LIKELY NEEDED IN NORTHEAST IOWA THIS AFTERNOON...AND MAY BE$ NEEDED ELSEWHERE LATER IN THE DAY. BOYNE
Special weather statement, May 10, 1:26 PM CDT, 27 minutes before
IAZ008>011-018-019-029-030-102100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
126 PM CDT THU MAY 10 2001
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
THURSDAY AFTERNOON FOR THE FOLLOWING COUNTIES:
IN IOWA
CHICKASAW...FLOYD...WINNESHIEK...CLAYTON...FAYETTE...HOWARD...
ALLAMAKEE AND MITCHELL
INCLUDING THE CITIES OF...WEST UNION...WAUKON...NEW HAMPTON...
ELKADER...DECORAH AND CRESCO
NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW SHOWERS AND
THUNDERSTORMS OVER MITCHELL AND FLOYD COUNTIES. THESE SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE REMAINDER OF THE
AREA BETWEEN 130 PM AND 3 PM. CURRENTLY...THERE IS NO SEVERE WEATHER
ACROSS NORTHEAST IOWA...BUT CONDITIONS ARE STILL RIGHT FOR THE POSSIBLE
DEVELOPMENT OF SEVERE THUNDERSTORMS THIS AFTERNOON. PRIMARY THREAT STILL
LOOKS LIKE LARGE HAIL AND DAMAGING WINDS.
PERSONS IN THE WXATCH AREA ARE ENCOURAGED TO REVIEW SAFETY RULES AND
BE READY TO ACT QUICKLY SHOULD SEVERE WEATHER BE OBSERVED OR A
WARNING BE ISSUED. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WEATHER INFORMATION.
BOYNELocal storm report, May 10, 1:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
k
0138 PM 3 NE STODDARD WI 0.88 INCH HAIL
05/10/01 VERNON REPORTED BY LOCAL SPOTTER
WELVAERTThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:58 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 77 min |
| May 9, 10:15 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 30 min |
| May 9, 10:30 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 45 min |
| May 10, 1:35 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 55 min |
| May 10, 6:56 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 49 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.